Pennsylvania, 2023

Wildfire in Pennsylvania, April 20 to 22, 2023

April 20 to 22, 2023 · NWS CTP · 1 event in 1 county or zone

A wildfire developed during the afternoon hours of April 20, 2023 in Rush Township, Centre County during a stretch of unseasonably warm and dry weather. By mid-morning on April 21, the fire had grown to approximately 1200 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A wildfire developed during the afternoon hours of April 20, 2023 in Rush Township, Centre County during a stretch of unseasonably warm and dry weather. By mid-morning on April 21, the fire had grown to approximately 1200 acres. At the fire's peak, two fixed wing air tankers and a helicopter were enlisted to battle the fire, along with firefighting crews on the ground. Scattered rain showers and cooler temperatures from the evening of April 21 into April 22 helped firefighters to gain control of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 20, 1:12 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 20, 1:12 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
212 PM EDT Thu Apr 20 2023

.SYNOPSIS...
The surge in warmth will peak on Friday with highs approaching
record levels in some locations. Breezy conditions and low
humidity will again elevate the risk of wildfire spread. Expect
wet weather to return on Saturday followed by another sizable
cooldown Sunday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mainly clear to partly cloudy skies tonight and a continued
trend of warmer nights with low temps in the upper 40s to mid
50s tonight/Friday morning. HREF shows a plume of low level
moisture directed from offshore southern NJ into SEPA. So can't
rule out some lower clouds sneaking into the Lower Susq around
daybreak.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Max temps likely to peak near record levels on Friday with
highs in the upper 70s to upper 80s. Fire weather concerns will
continue and have coordinated with BOF/DCNR partners on a SPS
for Friday afternoon. The midshift can coordinate the
configuration with the best wind+RH combination lining up along
the Allegheny spine with winds/RH trending lower/higher with
eastern and southeastern extent. Can't rule out a few late-day
showers/isolated t-storm over the Alleghenies with dry air
limiting overall rain risk probs.

Saturday continues to look wet with moisture pooling along slow
moving cold front. Expect periods of light to moderate rain
with a thunderstorm possible most likely over the south central
PA. Rainfall amounts have remained consistent in the 0.75-1"
range. Rain shifts to the east Saturday night with lingering
showers into Sunday. Temps trend cooler dropping back into the
upper 30s and upper 40s by early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Long term model consensus continues to indicate high likelihood
of an extended period of below normal temperatures for the early
to middle portion of next week. Behind Saturday's FROPA,
several deep cutoff lows traverse the GLAKS and northeast
through this time period leaving Pennsylvania in cool cyclonic
flow aloft.

Since the Commonwealth should be in fairly close proximity to
the cold core aloft from the above mentioned upper low,
diurnally enhanced showers are anticipated at least on Sunday
and Monday, especially over the higher terrain. Some wet snow
flakes are not out of the question late Sunday night into early
Monday.

Cool and unsettled conditions are likely to last beyond the
extended period through the end of next week, but transition to
a more zonal flow pattern is still possible, given spread in
solutions and overall uncertainty in this pattern. Worst case
scenario would drop more energy dropping into the eastern U.S.
and forming an even deeper closed upper low, with the S word
still potentially in the cards. It's April, afterall. At this
early juncture, shower chances are maintained in the Wednesday-
Thursday timeframe, with temperatures near to somewhat below
average (highs in the 50s and 60s).

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions continue to prevail at all sites through tonight.
SLight and variable winds trend to southwest at 5 to 10 knots
this afternoon. fc winds will diminish again this evening into
tonight, and borderline LLWS could develop over the western
highlands.

Outlook...

Fri-Fri night...Generally VFR with increasing clouds and
perhaps a stray shower/t-storm.

Sat...Lowering ceilings, with widespread rain showers and
possibly some thunder progressing from west to east across the
area.

Sun-Mon...Isolated light rain/snow showers across the N/W.

&&

.FIRE WEATHER...
An elevated risk of wildfire spread will exist again Friday
afternoon especially near and along the Allegheny spine where
lowest RH and strongest wind will be aligned. Coordination with
PABOF/DCNR parters supports a SPS to highlight the risk. Rain
and cooler temperatures will douse fire concerns this weekend.

&&

.CLIMATE...
The following are record high temperatures for April 20 and
April 21.

Williamsport 	85/1976		90/1941
Harrisburg 		92/1941	 	89/1985
Bradford 		80/1987		82/1987
Altoona 		87/1976		86/1985
State College 	90/1976		87/1976

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...DeVoir/Fitzgerald/Colbert
AVIATION...DeVoir/Evanego
FIRE WEATHER...Steinbugl
CLIMATE...Bowen/Steinbugl
Hazardous weather outlook, Apr 20, 2:37 AM EST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
337 AM EDT Thu Apr 20 2023

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
337 AM EDT Thu Apr 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Low humidity, abundant sunshine and a light to moderate southerly
breeze will result in an elevated risk of wildfire spread this
afternoon, especially on the south-facing slopes of the steeper
ridges that will experience the greatest warming and drying effects
of the more direct sunshine.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low humidity, abundant sunshine and breezy conditions will result in
an elevated risk of wildfire spread once again Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Centre

When
April 20, 4:00 PM EST to April 22, 5:10 PM EST
Where
Northern Centre forecast zone
Reported by
State Official
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A wildfire developed during the afternoon of April 20, 2023 in Rush Township near the intersection of Sandy Ridge Trail and Ponderosa Drive. The wildfire occurred during a stretch of unseasonably warm and dry weather, and it quickly expanded in size to around 500 acres by evening. By mid-morning on April 21, the fire had grown to approximately 1200 acres. At the fire's peak, two fixed wing air tankers and a helicopter were enlisted to battle the fire, along with firefighting crews on the ground. Scattered rain showers and cooler temperatures from the evening of April 21 into April 22 helped firefighters to gain control of the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082360.